Alert archive / Oregon / Heavy Snow Warnings in 2007

Heavy Snow Warning 2, NWS Medford, OR

February 24, 20075 counties in Oregon; Siskiyou County, California

NWS Medford, OR issued this heavy snow warning at Feb 24, 2007, 3:52 AM PST for 5 counties in Oregon; Siskiyou County, California. It took effect at Feb 24, 2007, 4:00 PM PST. It was in force for 4 days. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 24, 2007, 3:52 AM PST (11:52 UTC)
In effect from
Feb 24, 2007, 4:00 PM PST
Expired
Feb 28, 2007, 5:40 AM PST
In force
4 days
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Coos County, OR, Curry County, OR, Douglas County, OR, Jackson County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 76 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2007-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2007-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this heavy snow warning went out at Feb 24, 3:04 AM PST, 48 minutes earlier.

Area forecast discussion, Feb 24, 3:04 AM PST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
304 AM PST SAT FEB 24 2007

.DISCUSSION...MODELS CONTINUE ON TRACK FOR THE NEXT IN A SERIES OF
WINTER SYSTEMS THAT WILL PASS THROUGH THE REGION TODAY INTO
SUNDAY. AS WITH LAST SYSTEM THAT BROUGHT SNOW DOWN TO THE VALLEY
FLOORS...THE NEXT SYSTEM LOOKS TO HAVE A SIMILAR TRACK WITH THE
TRIPLE POINT OF THE OCCLUSION STALLING BRIEFLY OVER NORTHWEST
CALIFORNIA. UNLIKE THE LAST SYSTEM HOWEVER WINDS LOOK TO BE MUCH
STRONGER WITH THIS SYSTEM...WHICH SHOULD NOT ALLOW AS MUCH COLD
AIR TO BE TRAPPED IN THE WEST SIDE VALLEYS OF OREGON AS MUCH AS
THE LAST SYSTEM. A VERY TIGHT PRESSURE GRADIENT COMBINED WITH
850MB WINDS OF AROUND 60KT FROM THE SOUTHWEST WILL FORM A BARRIER
JET ALONG THE COAST TODAY AND WITH A VERY TIGHT GRADIENT OF +7MB
BETWEEN RDD AND MFR COMBINING WITH 700MB WINDS IN EXCESS OF 65KT
THE SHASTA VALLEY SHOULD ALSO SEE STRONG SOUTHERLY WINDS AS WELL.
HAVE ISSUED A HIGH WINDS WARNING FOR BOTH AND WILL HAVE TO KEEP AN
EYE OUT FOR THE ROGUE VALLEY AS WELL TODAY. STRONG SW TO W FLOW
CONTINUES BEHIND THE FRONT AS COLD AIR MASS MOVES IN
BEHIND...KEEPING PRECIP RATES UP AS SNOW LEVEL DROPS TO BELOW 3000
FEET OVER MOST OF THE REGION TONIGHT. AM A LITTLE CONCERNED
THAT...DEPENDING ON PRECIP RATES...SNOW LEVELS MAY DROP TO VALLEY
FLOORS AT TIMES IN SOME OF THE WEST SIDE VALLEYS...BUT FOR NOW
WILL GO WITH 2500 FEET GENERALLY. THE NEXT SYSTEM IS RIGHT IN LINE
BEHIND THIS ONE AND COMES INTO THE REGION SUNDAY EVENING.

&&

PREV LONG TERM DISCUSSION... /ISSUED 310 PM PST FRI FEB 23 2007/

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...ECMWF AND GFS MODELS
ARE IN GOOD AGREEMENT THROUGH THURSDAY...AT LEAST FOR LARGE SCALE
FEATURES. THEREFORE...REASONABLY HIGH CONFIDENCE IN THE OVERALL
EXTENDED FORECAST.

ANOTHER STRONG WARM-COLD FRONT COMBINATION WILL PUSH THROUGH THE
AREA SUNDAY NIGHT THROUGH MONDAY NIGHT WITH WINTER WEATHER AND
MARINE HIGHLIGHTS LIKELY FOR THIS PERIOD. POST FRONTAL SHOWERS
SHOULD PERSIST AREA-WIDE ON TUESDAY WITH ENHANCED SHOWER ACTIVITY
TUESDAY NIGHT DUE TO A SHORT WAVE DISTURBANCE WITHIN THE UPPER-LEVEL
NORTHWEST FLOW.

THE AREA WILL BE UNDER A MOIST NORTHWEST FLOW WEDNESDAY AND THURSDAY
WITH AN EASTERN PACIFIC RIDGE SLOWLY MOVING TOWARDS THE COAST. THIS
PATTERN SHOULD PRODUCE CONTINUED SCATTERED SHOWERS.  HOWEVER...NO
ORGANIZED DISTURBANCES PROJECTED AFTER TUESDAY NIGHT...SO SHOWER
COVERAGE SHOULD BE TRENDING LOWER AND OVERALL DRYER AND WARMER
WEATHER IN STORE.

&&

AVIATION...MOUNTAIN AND COASTAL TERRAIN OBSCURATIONS WILL INCREASE
TODAY AS THE NEXT PACIFIC SYSTEM COMES ASHORE. IN ADDITION...WINDS
WILL INCREASE...ESPECIALLY ALONG THE COAST AND THE SHASTA VALLEY
WITH GUSTY WINDS ALSO POSSIBLE IN THE MEDFORD AREA. FLIGHT CONDITIONS
WILL GENERALLY SLOWLY DETERIORATE FROM VFR WITH AREAS OF MVFR TO
MVFR WITH AREAS OF IFR.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 4 PM PST THIS AFTERNOON FOR ORZ021-
     ORZ022.
     HIGH SURF WARNING FROM 4 AM SUNDAY TO 4 AM PST MONDAY FOR ORZ021-
     ORZ022.
     SNOW ADVISORY FROM 2 PM THIS AFTERNOON TO 4 PM PST SUNDAY FOR
     ORZ027-ORZ028.
     HEAVY SNOW WARNING FROM 4 PM THIS AFTERNOON TO 4 PM PST SUNDAY
     FOR ORZ025.
     SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM PST SUNDAY FOR
     ORZ026.

CA...HEAVY SNOW WARNING FROM 4 PM THIS AFTERNOON TO 4 PM PST SUNDAY
     FOR CAZ080.
     SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM PST SUNDAY FOR
     CAZ081.
     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM PST SUNDAY
     FOR CAZ082-CAZ083.
     HIGH WIND WARNING FROM 8 AM THIS MORNING TO 10 PM PST THIS
     EVENING FOR CAZ081.

PACIFIC COASTAL WATERS...GALE WARNING UNTIL 10 PM PST THIS EVENING FOR PZZ350-PZZ356-
     PZZ370-PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 4 PM PST MONDAY FOR PZZ350-PZZ356-
     PZZ370-PZZ376.

SVEN
Hazardous weather outlook, Feb 23, 3:20 PM PST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
320 PM PST FRI FEB 23 2007

ORZ021-022-241300-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
320 PM PST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT. SEE HIGH WIND WATCH
PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH WIND WATCH REMAINS IN EFFECT THROUGH SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-241300-
WESTERN SISKIYOU COUNTY-
320 PM PST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTER STORM WATCH IN EFFECT SATURDAY AFTERNOON THROUGH SUNDAY
AFTERNOON ABOVE 3500 FEET. SEE WINTER WEATHER MESSAGE FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ027-241300-
SOUTH CENTRAL OREGON CASCADES-
320 PM PST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON. SEE WINTER WEATHER MESSAGE FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ082-083-241300-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
320 PM PST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY
AFTERNOON. SEE WINTER WEATHER MESSAGE FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GLASER

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 7:52 PM PSTHigh Surf WarningMFRCoos, Curry, Douglas49 hr
Feb 24, 3:50 AM PSTHigh Wind WarningMFRCoos, Curry, Douglas19 hr
Feb 24, 3:52 AM PSTSnow AdvisoryMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more4 days
Feb 24, 3:52 AM PSTWinter Storm WarningMFRSiskiyou36 hr

Nearby

Heavy Snow Warnings in Oregon, 2007Heavy Snow Warnings in California, 2007Every heavy snow warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.